BCG test and Isoniazid prophylaxis treatment

Patient : Hello, I just had a question. I recently had the TB (BCG) skin test and the results came out positive. Because the results are not always accurate, my doctor scheduled an appointment for me to have a chest x-ray completed. The chest x-ray came out negative. My doctor suggested that I go on isoniazid for 6 months stating that I might have latent Tb that I might have encountered when I used to live back home, stating that because my origin is in a third world country, that is where most people are infected with TB. I started the medication but I am feeling alot of discomfort in my liver and stomach. I consulted my doctor and was told this is normal. Now what comes to my mind is that how is it possible that I have TB when I received the immunization for it when I was 1 years old? By being vaccinated wouldn't my BCG test always come out positive anyway because my vaccine contained strains of tuberculosis bacillus? thank-you
Doctor :   I understand your situation and would like to assure you that you don’t have TBC infection. However, there are some guid idelines that have been established in order to decrease the incidence of TBC infected patients. Certainly if you were vaccinated with the BCG, a response to the PPD test is expected. If you developed an induration of your skin of more than 10 cm in diameter they will send you for an X-ray just to see if there is an active infection. Since nothing showed, prescription with Isoniazid to clear the bacteria from your body is suggested but not because you have an infection, it is just given for you to decrease the chance of having an active infection. In my opinion, Isoniazid treatment should be monitorized due its high risk of damaging the liver and I would also suggest you to take vitamin B6 since there is a mild depletion of this vitamin when taking that medication. I hope I cleared your doubt.

Related Q&A

Q: I took a VSL#3 probiotic pill this morning that seconds before that fell on my own kitchen floor. We do not wear sho...

Q: I am having insomnia due to a number of factors. I suffer from OCD, depression and general anxiety disorder. I am als...

Q: I was taking 75mg of Effexor for3 months. I( told my Dr. I wanted to stop it. He was annoyed at me and told me to t...

Q: Can I take keto os when pregnant. I am 5 weeks. Keto os is therapeutic ketones. The company Prüvit claims it is safe

Q: Concerned about chances of contracting hiv. after recent sexual encounters, even though protected. There has been a c...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews